Alert archive / North Carolina / Severe Thunderstorm Warnings in 1995

Severe Thunderstorm Warning 9, NWS Wilmington, NC

January 7, 1995Brunswick County, North Carolina

NWS Wilmington, NC issued this severe thunderstorm warning at Jan 7, 1995, 12:53 AM EST for Brunswick County, North Carolina. It was in force for 67 min.

The area

The counties it named.

The facts

Issued
Jan 7, 1995, 12:53 AM EST (05:53 UTC)
Expired
Jan 7, 1995, 2:00 AM EST
In force
67 min
Issued by
NWS Wilmington, NC
Area
Whole counties

County Brunswick County, NC

The nearest sounding before it

Newport, NC (KMHX), launched 00:00Z, 5.9 hours before the alert went out and 149 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Newport, NC at 00:00Z on 1995-01-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 36 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Newport, NC at 00:00Z on 1995-01-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 370 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
36 J/kg
Mixed-layer CIN
-7 J/kg
Mixed-layer LCL
725 m above ground
0-6 km bulk shear
59 kt
0-1 km storm-relative helicity
370 m²/s²
0-3 km storm-relative helicity
498 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KILM 070555 RRA
SVRILM
NCC019-070700-
 
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE WILMINGTON NC
1253 AM EST SAT JAN 7 1995
 
THE NATIONAL WEATHER SERVICE IN WILMINGTON HAS ISSUED A
SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL  200 AM EST
FOR PEOPLE IN THE FOLLOWING LOCATION...
 
IN SOUTHEAST NORTH CAROLINA
 
   ...BRUNSWICK COUNTY
 
AT 1253 AM EST A SEVERE THUNDERSTORM WAS LOCATED FROM LAKE WACCAMAW...30
MILES WEST OF WILMINGTON TO SANDY PLAIN IN COLUMBUS COUNTY. MOVEMENT WAS
EAST AT 45 MILES AN HOUR AND THIS STORM WILL MOVE INTO FREELAND AND EXUM
BY 120 AM.
 
ALTHOUGH NO TORNADOES HAVE BEEN DETECTED WITH THIS STORM...A TORNADO
WATCH REMAINS IN EFFECT. TORNArDOES CAN DEVELOP WITHOUT WARNING FROM
A SEVERE THUNDERSTORM.
 
IRELAND

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at Jan 6, 2:07 PM EST, 10 hours 46 minutes earlier.

Area forecast discussion, Jan 6, 2:07 PM EST, 10 hours 46 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NEWPORT, NC
207 PM EST FRI JAN 6 1995

VERY IMPRESSIVE DYNAMICAL SYSTEM POISED TO AFFECT ESTRN NC TONIGHT AND
SAT.  MAIN PROBLEMS IN OUR NECK OF THE WOODS WILL BE GALES AND HIGH SURF
ON THE COASTAL WATERS AND THE STRONG POTENTIAL FOR SEVERE WEATHER.

EXAMINATION OF 12Z GRIDDED DATA REVEALS THAT CONDITIONS WILL BECOME
FAVORABLE FOR SVR WX LATE TONIGHT AND ERLY SAT.  ESTRN NC WILL COME UNDER
THE INFLUENCE OF RIGHT ENTRANCE REGION OF 300 MB JET.  THIS WILL ACT WITH
VRY STRNG LOW LVL FORCING (850 MB JET 60 KT) TO PRODUCE STRNG LIFT OVR
THE AREA.  ALTHOUGH NGM L.I. MAY BE OVERDONE...WITH THIS MUCH ENERGY ARND
IT DOESN/T TAKE MUCH TO GET THINGS COOKING.  THE FAST MOVENMNT OF THE
CONVECTION WILL HELP MIX DOWN STRNG WNDS TO THE SFC WITH THE POTENTIAL
OF DAMAGING WIND GUSTS.  SPEED AND DIR SHEAR MAY BE STRONG ENUF FOR ISOLD
TORNADOES.

BEST CHANCE FOR RAIN WILL BE AFTER MIDNIGHT...ALTHOUGH WOULD NOT BE
SURPRISED IF PCPN STARTED COMING OFFF THE WATER WHERE COASTAL
FRONTOGENESIS IS OCCURRRING.  WITH STRNG WAA ADVECTION TEMPS WILL NOT
FALL MUCH FROM CURRENT VALUES AND MAY EVEN RISE TOWARDS MORNING.

FOR THE MARINE FORECAST...GRIDDED DATA...FOUS AND MRP GUID ALL CONTINUE
THE TREND OF GALE FORCE WINDS FOR 12-18 HRS TONIGHT AND SAT.  WITH
STRNG WINDS PRODUCING 10 FT SEAS WE WOULD LIKE TO ISSUE A HEAVY SURF ADV
FROM CAPE LOOKOUT SOUTH.  EAST-WEST FACING BEACHES WILL BE THE MOST
VULNERABLE TO EROSION.  NOT TOO CONCERNED WITH COASTAL FLOODING AS EVENT
WILL BE BRIEF AND HIGH TIDES SAT WILL BE THE LOWEST OF THE MONTH.
PALPAM1 PROGRAM INDICATES SOME MINOR SOUND FLOODING POSSIBLE ROANOKE
ISLAND AND PORTIONS OF INLAND HYDE/DARE COUNTIES.  WILL HANDLE WITH
MWS.

EXPECT CWF ARND 3 PM.

THANKS ILM FOR INPUT.

.MHX...GALE WARNG  S OF VA BEACH TO THE LITTLE RIVER INLET.
       HEAVY SURF ADV FROM CAPE LOOKOUT SOUTH.

JME

In the hours before

Special weather statement, Jan 6, 10:15 PM EST, 2 hours 38 minutes before
SCZ017-023-024-032>034-039-046-070515-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON, NC
1015 PM EST FRI JAN 6 1995

...THUNDERSTORMS WERE MOVING ACROSS NORTHEAST SOUTH CAROLINA...

SHOWERS AND ISOLATED THUNDERSTORMS WERE RAPIDLY MOVING ACROSS THE
NORTH COAST AND NORTH MIDLANDS OF SOUTH CAROLINA LATE THIS EVENING.
THEY WILL CONTINUE TO TRACK NORTHEAST PRODUCING HEAVY RAINS AND WIND
GUSTS TO AROUND 45 MPH.

TORNADO PRODUCING THUNDERSTORMS ARE POSSIBLE TONIGHT AND A TORNADO
WATCH HAS BEEN POSTED FOR ALL OF NORTHEAST SOUTH CAROLINA UNTIL 4 AM
SATURDAY.

SQI

The office that day

Everything else NWS Wilmington, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 6, 11:28 PM ESTSevere Thunderstorm WarningILMRobeson41 min
Jan 7, 12:01 AM ESTSevere Thunderstorm WarningILMBladen, Columbus59 min
Jan 7, 12:37 AM ESTSevere Thunderstorm WarningILMPender53 min
Jan 7, 12:55 AM ESTSevere Thunderstorm WarningILMColumbus35 min
Jan 7, 1:02 AM ESTSevere Thunderstorm WarningILMNew Hanover58 min
Jan 7, 4:39 AM ESTSevere Thunderstorm WarningILMBrunswick39 min

Nearby

Severe Thunderstorm Warnings in North Carolina, 1995Every severe thunderstorm warning in 1995

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.